Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 64, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2013, 1:46 PM EDT for Henry County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2013, 1:46 PM EDT (17:46 UTC)
- Expired
- May 31, 2013, 2:05 PM EDT
- In force
- 19 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Henry County, KY
The radar
The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
539
WUUS53 KLMK 311746
SVRLMK
KYC103-311805-
/O.NEW.KLMK.SV.W.0064.130531T1746Z-130531T1805Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
146 PM EDT FRI MAY 31 2013
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN NORTH CENTRAL KENTUCKY...
* UNTIL 205 PM EDT
* AT 143 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 9 MILES NORTH OF NEW CASTLE TO 6 MILES
NORTHEAST OF NEW CASTLE TO NEW CASTLE...AND MOVING NORTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PORT ROYAL...DRENNON SPRINGS AND FRANKLINTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3857 8507 3858 8504 3856 8500 3851 8502
3852 8498 3851 8497 3849 8499 3847 8496
3839 8514 3848 8509 3859 8513 3860 8512
3860 8508
TIME...MOT...LOC 1746Z 228DEG 26KT 3857 8510 3850 8507
3843 8509
HAIL...<.75IN
WIND...60MPH
$$
JSD1 follow-up statement
936
WWUS53 KLMK 311803
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
203 PM EDT FRI MAY 31 2013
KYC103-311812-
/O.EXP.KLMK.SV.W.0064.000000T0000Z-130531T1805Z/
HENRY KY-
203 PM EDT FRI MAY 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY COUNTY WILL
EXPIRE AT 205 PM EDT/105 PM CDT/...
THE STRONGEST PORTION OF THE LINE OF STORMS WHICH PROMPTED THE
WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THE BACK EDGE OF THESE THUNDERSTORMS.
LAT...LON 3857 8507 3858 8504 3856 8500 3851 8502
3852 8498 3851 8497 3849 8499 3847 8496
3839 8514 3848 8509 3859 8513 3860 8512
3860 8508
TIME...MOT...LOC 1802Z 228DEG 26KT 3865 8499 3858 8496
3851 8498
$$
JSDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:00 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 31, 10:00 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1000 AM EDT FRI MAY 31 2013 .Forecast Update... Issued at 1000 AM EDT Fri May 31 2013 Updated the forecast to better define the areas that are and should receive rain/sct t-storms this morning. From radar trends over the last several hours, the broad area of rain and sct t-storms over southwest IN/western KY will slowly inch toward the I-65 corridor throughout the morning hours. By noon or early afternoon this line will weaken and fizzle somewhere near I-65 or perhaps even slightly west of I-65. Only garden variety embedded storms are expected for the rest of the morning. By this afternoon, areas that didn't receive rains this morning (mainly east of I-65) should warm up and destabilize with convection popping as early as 1 or 2 pm. According to model soundings, the potential is still there for strong storms (perhaps winds up to 40 mph and small hail) but severe potential looks slim for this afternoon/evening at this point. Also, decreased high temps in areas along and west of I-65 due to morning rains and cloud cover. && .Short Term (Today through Saturday)... Issued at 320 AM EDT Fri May 31 2013 Another active night ongoing in the Mississippi Valley, while moist southerly flow continues to create an increasingly juicy atmosphere over central Kentucky and southern Indiana. The next couple of days will feature unsettled weather with periodic bouts of showers and thunderstorms, but forecast confidence is low with regard to the timing of any of this precip. Leading edge of convection extends from southern Illinois into extreme western Tennessee, with a 40-45 kt low-level jet feeding north into the Ohio Valley ahead of it. Believe these showers and storms will continue to progress ENE, and could affect areas north of the WK Parkway and west of I-65 by daybreak, albeit in a weakening state. Will have at least high-end chance POPs in this area, with likely POPs over southern Indiana. Afternoon convective potential will hinge on how far east the morning activity can get before it falls apart, and how much debris cloudiness is left behind. At the very least, expect more clouds than sun, with max temps limited to the mid 80s. That should still be enough to fuel at least scattered afternoon storms, but it will be difficult to say where the better chances are until we see where the boundaries lay out. Highest afternoon POPs will be over the eastern sections that are less likely to be affected by morning storms. Once again expect a minimum in convective activity this evening, with later POPs dependent on where the next MCS is generated. GFS shows a healthy 40 kt low-level jet punching up into the Wabash Valley by 06Z Sat, which would provide plenty of fuel for any complex that is generated ahead of the front in southern Illinois. For this reason, will ramp POPs up before daybreak Saturday, with the highest chances and QPF over southern Indiana. Will continue this into Saturday morning, and actually will maintain likely POPs over southern Indiana all day as the front will be close enough for storms to continue to ride along the boundary. Given the influence of the nocturnal convection, and likely extensive cloud cover during the daytime hours, instability will be fairly limited. However, there is at least some damaging wind threat, primarily over southern Indiana where dynamics are more favorable for multicells and bowing segments, and anywhere that can destabilize in the heat of the afternoon. Heavy rainfall may well be the biggest threat, especially along and north of the Ohio River, where average QPF will push 1 inch but locally higher amounts are likely. .Long Term (Saturday Night- Thursday)... Issued at 310 AM EDT Fri May 31 2013 The synoptic pattern at the start of the long term period will feature a broad trough aloft across the Great Lakes. A rather potent shortwave trough will round the base of this upper trough through the day on Saturday, causing it to take on more of a negative tilt by Saturday evening. This upper-level system will quickly push east by the end of the weekend, allowing for a zonal flow regime across the Ohio Valley through the first part of next week. Quite a bit of uncertainty still remains on severe thunderstorm potential Saturday evening into the first part of the overnight hours. The magnitude of the severe threat largely hinges on the activity that develops Saturday afternoon across the region (see short term section above) and its effect on the available instability Saturday evening into the overnight hours when the main forcing arrives. Nonetheless, even the lower end of the 31/00Z guidance suite still paints about 800 J/kg of MLCAPE ahead of the front Saturday evening, with the more bullish guidance (GFS) depicting upwards of 1,200 J/kg. With large-scale ascent quickly increasing due to the approach of the aforementioned shortwave, convection should develop/intensify along the boundary Saturday evening. This passing wave will also help to accelerate the surface cold front southeastward, aiding in convegence along it and helping to force a linear mode of convection. The kinematic energy certainly will be enough for storm organization, as 0-6km bulk shear values increase to 40-50 knots. Additionally, a low-level jet of 35-45 knots will enhance low-level shear values, with 0-1km bulk shear expected to increase to 30-35 knots by Saturday evening. With the expected linear mode, damaging winds will be the dominant threat. However, the large 0-1km shear values and looping hodographs (especially in the lowest levels) will also support an isolated tornado risk. At this time, a widespread severe weather outbreak is not expected. However, there certainly exists the potential for some severe storms Saturday evening into the overnight hours, especially if more instability than currently expected develops Saturday afternoon/early evening ahead of the front. As it stands now, the highest severe threat Saturday evening into the early overnight hours will be across southern Indiana into central Kentucky. The front and associated precipitation will quickly push east of the region by Sunday evening. Cooler and drier conditions will work in for the first part of next week. Monday looks to be the coolest day of the long term, as high will only reach the middle 70s. A shortwave ridge will begin to slide into the region Tuesday into Wednesday, helping push temperatures back into the upper 70s and lower 80s. An upper low will meander into the Northern Plains Wednesday. Several weak and tough-to-time shortwave troughs will round the base of this low, ejecting into the Midwest and Ohio Valleys by late in the workweek. Will keep slight chance to chance pops going Wednesday night through Thursday until confidence increases. && .Aviation (12Z TAF Issuance)... Issued at 655 AM EDT Fri May 31 2013 Forecast remains quite uncertain with regard to timing of thunderstorm activity. As of 10Z, a healthy low-level jet is feeding a band of showers and thunderstorms, with the leading edge from just north of TUP to near OWB to IND. This activity is moving NE, so it will still take some time to even get into BWG or SDF. Best guess is that will happen either side of 13Z, but storms will be in a weakening state by then, and the line will be ragged enough that we can't time any direct impacts. Therefore will go with VCTS for the latter part of the morning. Ceilings will remain VFR, but just barely so. Brief MVFR ceiling and vis will be possible if thunderstorms directly affect either airport, but too brief to mention in the TAFs. With the northward component of motion, and the way the southern part of the complex has struggled as it moves east, will not bring this into LEX. Between a moisture-rich and boundary-rich environment, there is decent potential for afternoon redevelopment in spite of the lack of instability. Best prospects will be in LEX, which is the only place we will include VCTS this afternoon. Could see gusts close to 20 kt out of the south, depending on how many mesoscale boundaries disrupt the synoptic wind field. After a lull in the evening, expect thunderstorm potential to increase well after midnight as an MCS rolls in from southern Illinois. Confidence is still low to moderate at best, so will handle it with VCTS for now. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........AMS Short Term.......RAS Long Term........KD Aviation.........RAS
Hazardous weather outlook, May 31, 10:06 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1006 AM EDT FRI MAY 31 2013 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-011415- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1006 AM EDT FRI MAY 31 2013 /906 AM CDT FRI MAY 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON...MAINLY WEST OF INTERSTATE 65. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN MAINLY ALONG AND EAST INTERSTATE 65 THIS AFTERNOON. A THIRD ROUND OF THUNDERSTORMS WILL ARRIVE FOR THE ENTIRE AREA AFTER MIDNIGHT TONIGHT. ANY STORM WOULD BE CAPABLE OF BRIEF HEAVY RAIN AND LIGHTNING...WHILE THE STRONGEST CELLS COULD PRODUCE WIND GUSTS IN EXCESS OF 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH SUNDAY MORNING AS A COLD FRONT MOVES THROUGH THE OHIO VALLEY. THE MAIN THREAT WILL BE HEAVY RAINFALL...WHICH COULD RESULT IN LOCALIZED FLOODING... ESPECIALLY ACROSS SOUTHERN INDIANA. A FEW STORMS SATURDAY EVENING MAY ALSO BE SEVERE WITH DAMAGING WINDS. LARGE HAIL AND PERHAPS EVEN AN ISOLATED TORNADO WILL BE POSSIBLE ACROSS SOUTHERN INDIANA AND NORTH-CENTRAL KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. RAS/KD/AMS
In the hours before
Special weather statement, May 31, 1:09 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
109 PM EDT FRI MAY 31 2013
KYZ030>034-038-045-311755-
HENRY KY-JEFFERSON KY-NELSON KY-OLDHAM KY-SHELBY KY-SPENCER
KY-TRIMBLE KY-
109 PM EDT FRI MAY 31 2013
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
LA GRANGE TO 8 MILES NORTHWEST OF TAYLORSVILLE TO 5 MILES SOUTHWEST
OF TAYLORSVILLE...AND MOVING NORTHEAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
TAYLORSVILLE...
SHELBYVILLE...
NEW CASTLE...
LA GRANGE...
RUSSELL CORNER AND YODER...
VEECH AND TARASCON...
PENDLETON AND JERICHO...
SULPHUR AND SLIGO...
THESE STORMS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 28 AND 38.
THESE STORMS WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE
MARKERS 17 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3836 8507 3813 8509 3788 8546 3809 8546
3810 8543 3812 8543 3811 8545 3811 8546
3840 8550 3859 8520 3860 8510
TIME...MOT...LOC 1709Z 231DEG 24KT 3837 8540 3817 8537
3803 8539
AMSSpecial weather statement, May 31, 1:30 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT FRI MAY 31 2013
INZ079-KYZ032>035-038-039-311800-
ANDERSON KY-FRANKLIN KY-HENRY KY-JEFFERSON IN-SHELBY KY-SPENCER
KY-TRIMBLE KY-
130 PM EDT FRI MAY 31 2013
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
50 MPH WINDS...WILL MOVE ACROSS SHELBY...TRIMBLE...HENRY...AND INTO
FRANKLIN COUNTIES...
AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADISON TO NEW
CASTLE TO TAYLORSVILLE...AND MOVING EAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
TAYLORSVILLE...
SHELBYVILLE...
NEW CASTLE...
BEDFORD...
MADISON...
BROOKSBURG AND NORTH PLEASUREVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3869 8519 3874 8526 3873 8532 3859 8521
3860 8508 3857 8507 3857 8501 3851 8502
3852 8498 3849 8499 3846 8494 3847 8492
3844 8492 3842 8488 3804 8500 3801 8539
3836 8528 3878 8544 3884 8520
TIME...MOT...LOC 1729Z 253DEG 27KT 3872 8529 3837 8518
3805 8526
JSDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:09 PM EDT | Special Weather Statement | LMK | Henry, Oldham, Shelby, Spencer | 46 min |
| May 31, 1:30 PM EDT | Special Weather Statement | LMK | Henry, Shelby, Spencer, Trimble | 30 min |
| May 31, 2:14 PM EDT | Special Weather Statement | LMK | Barren, Green, Hart, Larue, Metcalfe, Monroe and 1 more | 31 min |
| May 31, 2:45 PM EDT | Special Weather Statement | LMK | Green, Metcalfe, Nelson, Spencer | 30 min |
| May 31, 4:12 PM EDT | Special Weather Statement | LMK | Boyle, Fayette, Franklin, Jessamine, Mercer, Scott and 1 more | 28 min |
| May 31, 4:36 PM EDT | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Harrison, Jessamine, Nicholas | 44 min |
| May 31, 5:17 PM EDT | Areal Flood Advisory | LMK | Bourbon, Clark, Fayette, Harrison, Nicholas, Scott | 118 min |
| May 31, 5:23 PM EDT | Special Weather Statement | LMK | Edmonson | 42 min |
| May 31, 5:39 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.